Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Las Vegas, NV

May 31, 2019Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at May 31, 2019, 9:37 AM PDT for Esmeralda County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 9:37 AM PDT (16:37 UTC)
Expired
May 31, 2019, 12:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Esmeralda County, NV

The radar

The Reno radar (KRGX), 236 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WGUS55 KVEF 311637
FFWVEF
NVC009-311930-
/O.NEW.KVEF.FF.W.0014.190531T1637Z-190531T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
937 AM PDT Fri May 31 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Esmeralda County in south central Nevada...

* Until 1230 PM PDT.

* At 928 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Highway 265 and 95 east of Coaldale. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Highway 265 southeast of Coaldale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause elevated water 
levels in otherwise dry washes and flooding of low lying spots of 
area roadways. Travelers along Highway 95 between Coaldale and 
Tonopah and along Highway 265 should use caution and avoid crossing 
areas where water is flowing over the roadway. Turn around...dont 
drown.

&&

LAT...LON 3843 11769 3791 11740 3763 11782 3815 11804

$$

JS
1 follow-up statement
820 
WGUS75 KVEF 311922
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1222 PM PDT Fri May 31 2019

NVC009-311932-
/O.EXP.KVEF.FF.W.0014.000000T0000Z-190531T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
1222 PM PDT Fri May 31 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ESMERALDA COUNTY WILL
EXPIRE AT 1230 PM PDT...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 3843 11769 3791 11740 3763 11782 3815 11804

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:02 AM PDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 31, 2:02 AM PDT, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
202 AM PDT Fri May 31 2019

.SYNOPSIS...Weak low pressure over California will result in
continued chances for shower activity across mainly the Sierra and
southern Great Basin through the weekend. Drier conditions are
expected next week with temperatures climbing a few degrees above
normal.

&&

.DISCUSSION...Through Thursday.

A weak closed low over central California will be the catalyst
for the next several days of weather as it slowly meanders
southward across the southwest through the middle of next week.
The low will be gradually filling, with heights slowly climbing a
little bit each day, which in turn will result in a continued very
slow warming trend heading into next week. Additionally, near
daily isolated to scattered showers can be expected across mainly
the Sierra and Great Basin region thanks to the cool mid level
temperatures and lingering instability. Low levels will remain
fairly dry so any shower activity that develops will have an
attendant risk of gusty surface winds. Outside of the Sierra and
Southern Great Basin, mostly sunny to partly cloudy skies are
expected.

As far as temperatures are concerned, as noted above a very
gradual trend towards warmer temperatures are expected. With the
closed low in close proximity over the weekend, temperatures will
however in the low to mid 90s across most of the Mojave desert
region, with near 100 possible in the lowest elevations. As the
low drifts further into southern Arizona early next week and
continues to fill, a more pronounced warming trend will begin,
however, the magnitude of warming is still a little uncertain.
With weak ridging building in towards the end of the week, we
should trend towards slightly above normal temperatures, giving
most of the desert valleys a good shot at their first 100 degree
day of the year (including the Las Vegas area). However, overall
synoptic pattern still features near to slightly below normal
heights for early June, so it's possible we could come up a tad
shy. For now the the official forecast has highs approaching 100
degrees by Wednesday and Thursday in the Las Vegas metro area,
with low 100s in the forecast along the Colorado River Valley
(Laughlin, Needles, Havasu, etc) and possibly exceeding 110 in
Death Valley.

&&

.AVIATION...For McCarran...Drier conditions should lead to less
shower and thunderstorm activity and keep them mainly confined to
the Spring Mountains along with areas well north of the valley. It's
still possible that any storms that do develop north of the valley
could produce northerly outflow winds which impact the terminal.
However, confidence is low in this occurring. Otherwise generally
light and variable winds this morning becoming east to northeast by
late morning and afternoon with speeds 7 kts or less. South winds
then are expected to develop during the afternoon with speeds 10-15
kts. Few clouds around 15k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Most of southern Nevada, northwest Arizona, and
southeast California is expected to be dry today with just a few-sct
clouds around 12-15k feet. Showers and thunderstorms will be
confined to central Nevada and northern Inyo County where KBIH could
see showers and thunderstorms during the afternoon. Wind speeds will
generally remain less than 15 kts, but gusty outflow winds will be
possible in and around the KBIH airport this afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Outler
AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:38 PM PDTFlash Flood WarningVEFEsmeralda3 hr

Nearby

Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.